THURSDAY, Jan. 10, 2019 (HealthDay News) -- Oral hormone replacement therapy (HRT) is associated with an increased risk for venous thromboembolism (VTE), while transdermal preparations are not linked to increased risk, according to a study published online Jan. 9 in the BMJ.
Yana Vinogradova, Ph.D., from the University of Nottingham in the United Kingdom, and colleagues conducted two nested case-control studies involving 80,396 women aged 40 to 79 years with a primary diagnosis of VTE and 391,494 matched female controls.
The researchers found that 7.2 and 5.5 percent of women who had VTE and controls, respectively, had been exposed to HRT within 90 days before the index date. Of these two groups, 85 and 78 percent, respectively, used oral therapy, correlating with a significantly increased risk for VTE versus no exposure (adjusted odds ratio, 1.58). The risk was increased for estrogen-only preparations and for combined preparations (adjusted odds ratios, 1.4 and 1.73, respectively). For estrogen-only preparations and combined preparations, estradiol was associated with a lower risk than conjugated equine estrogen (odds ratios, 0.85 and 0.83, respectively). The highest and lowest risks were seen for equine estrogen with medroxyprogesterone acetate and estradiol with dydrogesterone (2.1 and 1.18, respectively) compared with no exposure. There was no correlation between transdermal preparations and risk for VTE.
"Transdermal HRT or tibolone, used much less frequently, are not associated with any increased VTE risk," the authors write.